Get Help Today. (800) 516-4357

What Are the Effects & Dangers of Snorting Librium?

Some individuals engage in crushing and snorting Librium pills, which is a clear sign of drug abuse. Snorting Librium can result in respiratory issues, damage to the nasal passages and sinuses, seizures, coma, and even death when overdose occurs.

Struggling with Addiction? Get Help Now

How Does Snorting Librium Affect the Body?

Snorting Librium can do serious damage to the brain as well as the nose and sinuses. 

Are you or someone you know struggling with addiction?

Snorting any drug will lead to quicker and more intense effects, which can potentially cause serious health hazards. Snorting the drug can lead to ingesting excessive amounts of Librium, which can lead to overdose more quickly than swallowing the pill form of the drug whole.

Snorting Librium can cause respiratory issues and harm the nasal passages and sinuses permanently. Snorting Librium and other benzodiazepine drugs can also lead to seizures, loss of consciousness, coma, and even death. 

Snorting Pills: A Sign of Drug Abuse

Ingesting prescription medication outside of prescribed guidelines is a sign of drug abuse. This includes taking more Librium than prescribed or taking it more frequently than prescribed. Crushing and snorting any drug is a clear sign that drug abuse is present, and often, it’s a sign of addiction.

Individuals who engage in snorting Librium are also more likely to mix the drug with other substances, especially alcohol as well as other benzodiazepines and opioids. The combination of benzodiazepines with other depressants, like opioids or alcohol, is much more likely to lead to overdose. In 2021, almost 15 percent of fatal opioid overdoses also involved benzodiazepines.

Breaking Down the Dangers of Snorting Librium 

Crushing and snorting any form of prescription pills is inherently dangerous. Medication taken in pill form is formulated specifically for oral use and is meant to be digested by the stomach. Prescription medication is often designed for a slower release, so when the method of administration is altered, it can lead to various unintended consequences, including overdose.

Here are some of the dangers of snorting Librium:

Addiction

Snorting Librium can lead to addiction faster than taking even misusing Librium in pill form. Snorting pills after crushing them leads to a faster onset of action, and it is a clear sign of escalating drug abuse. 

Nasal or Sinus Damage

Chronic insufflation of Librium (snorting Librium habitually) can lead to severe damage of the nasal cavity. Over time, scarring of the nasal tissue can occur with snorting any type of powdered substance. A deviated septum can also occur as a result of snorting Librium, which can affect respiratory function. 

Scarring of the throat can also occur when snorting Librium. Drugs can leak down to the throat, which causes significant tissue irritation.

Snorting Librium and other drugs often results in a scratchy voice, nosebleeds, and a chronic runny nose.

Increased Risk of Overdose

Overdose is probably the most immediate and pressing danger related to snorting Librium. The higher the dose of Librium snorted, the more overwhelmed the body becomes, which can often lead to a drug overdose. Again, the risk of overdose rises significantly if Librium is used with other substances, particularly other depressants.

Treatment for Librium Addiction

In cases of Librium addiction, professional help is needed. Quitting any benzodiazepine cold turkey is dangerous, as it can potentially lead to life-threatening withdrawal symptoms. 

Because of this, a tapered detox approach is necessary. This should not be done without medical guidance and supervision. A doctor will prescribe a tapering schedule by which you will take decreasing dosages of a long-acting benzodiazepine over a period of weeks or months until you no longer take the medication.

Since you have a history of snorting Librium, it’s imperative that you have continual support during this process. Your risk for abusing your tapering dose is higher than for someone who never snorted the medication. If you are in a comprehensive addiction treatment program, you may take your daily benzodiazepine dosage in front of medical staff.

Therapy will make up the core of your addiction treatment, helping you to identify triggers for drug abuse and learn how to form a healthy life. You’ll build a strong support network that includes key people and activities you can turn to when you are tempted to relapse. 

While addiction is a lifelong condition, it can be successfully managed for the long term, so you don’t return to Librium abuse in the future. Generally, the intensity of treatment declines over time as you build a stronger foundation in your new life in recovery.

Updated January 19, 2024
Resources
  1. Chlordiazepoxide. (November 2022). StatPearls.
  2. Benzodiazepine Toxicity. (February 2023). StatPearls.
  3. Benzodiazepines and Opioids. (November 2022). National Institute on Drug Abuse.
  4. Experiences With Benzodiazepine Use, Tapering, and Discontinuation: An Internet Survey. (April 2022). Therapeutic Advances in Psychopharmacology.
  5. Benzodiazepine Modulation of GABAA Receptors: A Mechanistic Perspective. (November 2022). Biomolecules.
  6. It's Not Just Chocolate Powder. You Shouldn't Be Snorting Anything, Doctors Say. (July 2017). TIME.
  7. Challenges of the Pharmacological Management of Benzodiazepine Withdrawal, Dependence, and Discontinuation. (May 2018). Therapeutic Advances in Psychopharmacology.
  8. Management of Benzodiazepine Misuse and Dependence. (October 2015). Australian Prescriber.
  9. Managing Addiction as a Chronic Condition. (December 2007). Addiction Science & Clinical Practice.
Take The Next Step Now
Call Us Now Check Insurance